Alert archive / Nevada / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Jul 20, 2018, 6:44 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 6:44 PM PDT (01:44 UTC)
- Expired
- Jul 20, 2018, 9:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Nye County, NV
The radar
The Elko radar (KLRX), 223 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3410 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260
WGUS55 KLKN 210144
FFWLKN
NVC023-210445-
/O.NEW.KLKN.FF.W.0017.180721T0144Z-180721T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
644 PM PDT FRI JUL 20 2018
The National Weather Service in Elko Nevada has issued a
* Flash Flood Warning for...
Northeastern Nye County in south central Nevada...
* Until 945 PM PDT.
* At 643 PM PDT...Doppler radar, satellite, and lightning data
indicated thunderstorms producing very heavy rain across the
warned area. Up to one inch of rain has already fallen. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Duckwater.
Additional rainfall amounts of one inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3876 11597 3908 11575 3908 11574 3898 11557
3897 11557 3870 11576
$$
JRM2 follow-up statements
003
WGUS75 KLKN 210303
FFSLKN
Flash Flood Statement
National Weather Service Elko NV
803 PM PDT FRI JUL 20 2018
NVC023-210445-
/O.CON.KLKN.FF.W.0017.000000T0000Z-180721T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
803 PM PDT FRI JUL 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM PDT FOR
NORTHEASTERN NYE COUNTY...
At 802 PM PDT, Doppler radar indicated thunderstorms continue to
produce heavy rain across the warned area. Up to one inch of rain
has already fallen. Flash flooding will continue.
Some locations that will experience flooding include...
Duckwater.
Additional rainfall amounts of one quarter inch is possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3876 11597 3908 11575 3908 11574 3898 11557
3897 11557 3870 11576
$$
JRM377
WGUS75 KLKN 210436
FFSLKN
Flash Flood Statement
National Weather Service Elko NV
936 PM PDT FRI JUL 20 2018
NVC023-210445-
/O.EXP.KLKN.FF.W.0017.000000T0000Z-180721T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
936 PM PDT FRI JUL 20 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN NYE COUNTY WILL EXPIRE AT
945 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please be careful traveling on dirt roads at night, since
some roads could be damaged or muddy.
LAT...LON 3876 11597 3908 11575 3908 11574 3898 11557
3897 11557 3870 11576
$$
94What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:47 PM PDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 20, 2:47 PM PDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Elko NV 247 PM PDT Fri Jul 20 2018 .SYNOPSIS...Moisture expands northward with scattered showers and thunderstorms over central Nevada, and isolated thunderstorms across the north. Temperatures will not be as hot over the weekend. && .SHORT TERM...Tonight through Sunday. Demarcation line between hot and dry to storms is along a line from Gabbs to Wendover where the thunder threat diminishes quickly north of this line. This line may creep slightly northward each day as the combo of offshore spinning low west of SoCal and Pacific Northwest trough helps nudge monsoonal moisture northward. Diurnally driven storms continue to focus over the high terrain of central NV each day. Subtropical high and its extensive hot air mass shifts to Texas, meaning it will be not as hot over Nevada this weekend. Increased cloud cover will be a contributing factor in slightly cooler daytime heat, but still remaining above normal with mild nights. .LONG TERM...Sunday night through Friday. Expansive subtropical high returns to the swrn Conus, keeping temps above normal for Nevada. Moisture continues to circulate around the high core. Spinning upper low west of the California coast retrogrades, shifting the steering flow from a southerly component to a southwest flow during the latter periods of the long term. Monsoonal flow weakens in this scenario with dry weather persisting across northwest NV. Daily thunderstorms continue to form over central NV, but will generally be isolated coverage for much of the area south of US50 and along US93. The hot July continues for the next week. && .AVIATION...VFR conditions all stations through the TAF period. Isolated to scattered thunderstorms will continue to develop through early evening in the vicinity of KTPH and KELY. Once again, some storms could produce brief heavy downpours and locally strong outflow winds of up to around 40 KTS. Very low chance of TS with outflow winds could reach the KEKO this evening, but not enough confidence to include in TAF. && .FIRE WEATHER...The best thunderstorm coverage continues to be across the central part of the state, or zones 455 and 457. Over the weekend, the thunder coverage will expand northward to include northeast NV or zones 469 and 470. Many storms will generate some rainfall, especially over zones 454, 455, and 457, but a mixture of wet and dry thunderstorms are expected farther north. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 88/88/90/88
In the hours before
Special weather statement, Jul 20, 2:36 PM PDT, 4 hours 8 minutes before
Special Weather Statement National Weather Service Elko NV 236 PM PDT FRI JUL 20 2018 NVZ036-037-202215- Southern Lander County and Southern Eureka County NV- Northern Lander County and Northern Eureka County NV- 236 PM PDT FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND NORTHWESTERN EUREKA COUNTIES UNTIL 315 PM PDT... At 235 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Grass Valley, moving north at 15 mph. Wind gusts 40 to 50 mph will be possible with this storm as well as some small hail and frequent lightning. This storm will remain over mainly rural areas of east central Lander and northwestern Eureka Counties. LAT...LON 3982 11681 3987 11699 4017 11693 4009 11659 TIME...MOT...LOC 2135Z 196DEG 13KT 3994 11684 CS
Special weather statement, Jul 20, 5:27 PM PDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Elko NV 527 PM PDT FRI JUL 20 2018 NVZ031-034-038-210100- Southwest Elko County NV-Northern Elko County NV- Ruby Mountains and East Humboldt Range NV- 527 PM PDT FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 600 PM PDT... At 526 PM PDT, Doppler radar was tracking a strong outflow winds near Elko, moving northeast at 35 mph. Wind gusts of 45 to 55 mph will be possible. Blowing dust will also be possible, locally reducing visibility to less than one mile. Locations impacted include... Elko, Lamoille, South Fork, Ryndon, Spring Creek, Adobe Summit, Lamoille Summit and Halleck. LAT...LON 4063 11581 4087 11610 4114 11560 4077 11528 TIME...MOT...LOC 0026Z 238DEG 32KT 4081 11585 94
Special weather statement, Jul 20, 6:29 PM PDT, 15 minutes before
Special Weather Statement National Weather Service Elko NV 629 PM PDT FRI JUL 20 2018 NVZ040-210230- Northwestern Nye County NV- 629 PM PDT FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 730 PM PDT... At 626 PM PDT, Doppler radar was tracking a strong thunderstorm near Manhattan, moving north at 15 mph. Strong outflow winds of 40 mph or higher ahead of the storm may change fire direction and growth, adversely affecting the personnel on the Broad Fire. Cloud to ground lightning is also occurring with this storm. Locations impacted include... Round Mountain, Manhattan, Carvers and Hadley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy downpours are also possible with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Elko Nevada. && LAT...LON 3845 11706 3846 11729 3882 11732 3880 11697 TIME...MOT...LOC 0126Z 184DEG 11KT 3853 11717 PVC
Special weather statement, Jul 20, 6:40 PM PDT, 4 minutes before
Special Weather Statement National Weather Service Elko NV 640 PM PDT FRI JUL 20 2018 NVZ035-210215- White Pine County NV- 640 PM PDT FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WHITE PINE COUNTY UNTIL 715 PM PDT... At 637 PM PDT, a strong thunderstorm was reported near McGill, moving northeast at 10 mph. Strong outflow winds of 40 mph or higher may change fire direction and growth, adversely affecting the personnel on the Paine Fire east of McGill. Cloud to ground lightning is also occurring with this storm. Locations impacted include... McGill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding south of the fire location. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3922 11467 3935 11483 3950 11468 3934 11444 TIME...MOT...LOC 0137Z 226DEG 10KT 3934 11468 PVC
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:27 PM PDT | Special Weather Statement | LKN | Elko | 33 min |
| Jul 20, 6:28 PM PDT | Areal Flood Advisory | LKN | Eureka, Lander, Nye | 3 hr |
| Jul 20, 6:29 PM PDT | Special Weather Statement | LKN | 61 min | |
| Jul 20, 6:40 PM PDT | Special Weather Statement | LKN | White Pine | 35 min |
| Jul 20, 9:29 PM PDT | Special Weather Statement | LKN | 46 min | |
| Jul 21, 12:21 PM PDT | Special Weather Statement | LKN | Eureka | 24 min |
| Jul 21, 12:59 PM PDT | Special Weather Statement | LKN | Eureka | 31 min |
| Jul 21, 1:19 PM PDT | Special Weather Statement | LKN | Lander | 41 min |
| Jul 21, 1:45 PM PDT | Special Weather Statement | LKN | Lander | 45 min |
| Jul 21, 2:09 PM PDT | Special Weather Statement | LKN | Lander | 51 min |
| Jul 21, 2:21 PM PDT | Special Weather Statement | LKN | Eureka | 39 min |
| Jul 21, 2:28 PM PDT | Special Weather Statement | LKN | 47 min | |
| Jul 21, 3:08 PM PDT | Special Weather Statement | LKN | 52 min | |
| Jul 21, 3:09 PM PDT | Special Weather Statement | LKN | Elko | 51 min |
| Jul 21, 3:16 PM PDT | Special Weather Statement | LKN | 44 min | |
| Jul 21, 3:41 PM PDT | Special Weather Statement | LKN | 49 min | |
| Jul 21, 3:58 PM PDT | Special Weather Statement | LKN | Elko | 32 min |
| Jul 21, 4:49 PM PDT | Special Weather Statement | LKN | White Pine | 41 min |
Nearby
Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.